Osteonecrosis of the jaw: a rare and devastating side effect of bisphosphonates.
AffiliationOral & Maxillofacial Surgery Department, St James's Hospital, Dublin 8, Ireland. email@example.com
MetadataShow full item record
CitationOsteonecrosis of the jaw: a rare and devastating side effect of bisphosphonates. 2009, 85 (1010):674-7 Postgrad Med J
JournalPostgraduate medical journal
AbstractEvidence has emerged that bisphosphonate use in cancer patients is associated with osteonecrosis of the jaw. This form of osteonecrosis has been termed bisphosphonate induced osteonecrosis of the jaw (BIONJ). BIONJ is commonly precipitated by a tooth extraction in patients treated with long term, potent, high dose intravenous bisphosphonates for the management of myeloma, breast or prostate cancer. The overall prevalence of BIONJ is about 5% in patients with these malignancies. Current evidence shows that the risk of BIONJ in non-cancerous patients, such as those with osteoporosis, is very low and appears to be comparable with that of the general population. Prescribing physicians need to encourage cancer patients to see their dentists before the initiation of bisphosphonate treatment, and regularly thereafter.
- Osteonecrosis of the jaw and bisphosphonate treatment for osteoporosis.
- Authors: Rizzoli R, Burlet N, Cahall D, Delmas PD, Eriksen EF, Felsenberg D, Grbic J, Jontell M, Landesberg R, Laslop A, Wollenhaupt M, Papapoulos S, Sezer O, Sprafka M, Reginster JY
- Issue date: 2008 May
- A review of the literature on osteonecrosis of the jaw in patients with osteoporosis treated with oral bisphosphonates: prevalence, risk factors, and clinical characteristics.
- Authors: Pazianas M, Miller P, Blumentals WA, Bernal M, Kothawala P
- Issue date: 2007 Aug
- Osteonecrosis of the jaw: who gets it, and why?
- Authors: Reid IR
- Issue date: 2009 Jan
- Oral bisphosphonate therapy and osteonecrosis of the jaw: what to tell the concerned patient.
- Authors: Koka S, Clarke BL, Amin S, Gertz M, Ruggiero SL
- Issue date: 2007 Mar-Apr
- Management of bisphosphonate-induced osteonecrosis of the jaw.
- Authors: Schilling J
- Issue date: 2008 May-Jun